TikTok NyQuil chicken challenge: FDA issues WARNING as reckless teens try outrageous 'sleepy' recipe
'The challenge sounds silly and unappetizing — and it is. But it could also be very unsafe,' said FDA as it warned of brain damage risks
Another TikTok trend has sent a wave of concern among the US authorities as it can turn deadly. This new fad has youngsters cooking their chicken in NyQuil which is sometimes referred to as the 'sleepy chicken'. The trend has gained enough popularity that the FDA had to step in and issue a warning regarding its side effects. Despite this, people have claimed that this recipe has helped them with their cold and insomnia.
The United States Federal Drug Administration issued a warning against the TikTok challenge. They first explained the OTC drugs in the statement by saying, "Nonprescription (also called over-the-counter or OTC) drugs are readily available in many homes, making these challenges even more risky. OTC drugs can pose significant risks if they’re misused or abused," referring to NyQuil which is readily available. The statement further read, "A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medication, presumably to eat."
FDA further condemned the challenge and its colorful processes which can easily turn deadly. It continued, "The challenge sounds silly and unappetizing — and it is. But it could also be very unsafe. Boiling a medication can make it much more concentrated and change its properties in other ways. Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it."
Deadly TikTok challenge condemned by FDA
The FDA reminded the readers of the Benadryl Challenge which was similar. It encouraged viewers to trigger hallucinations by taking huge amounts of the antihistamines found in Benadryl. The statement further read, "An earlier TikTok challenge urged people to take large doses of the allergy medicine diphenhydramine (sold OTC in many products, including some under the brand name Benadryl) to try to induce hallucinations. Prompted by news reports of teenagers needing to go to the emergency room or, in some cases, dying after participating in this challenge and taking too much medication, the US Food and Drug Administration warned the public about the danger of high doses of diphenhydramine."
The reason why youngsters are deliberately involved in such extreme challenges is because of the peer pressure they face, as per FDA. Moreover, ingredients like dextromethorphan, acetaminophen, and antihistamines like doxylamine succinate, are actively found in cough syrup. For starters, it can result in drowsiness, dizziness, seizures, nausea, vomiting, changes in blood pressure, and constipation. It can worsen to major problems like breathing problems, blurry vision, twitching, palpitations, high fevers, hallucinations, brain damage, and coma.